Community

what is serotonin syndrome

Serotonin syndrome (SS) is a group of symptoms that may occur following use of certain serotonergic medications or drugs. The degree of symptoms can range from mild to severe. Symptoms include high body temperature, agitation, increased reflexes, tremor, sweating, dilated pupils, and diarrhea. Body temperature can increase to greater than 41.1 °C (106.0 °F).Complications may include seizures and extensive muscle breakdown

Serotonin syndrome is typically caused by the use of two or more serotonergic medications or drugs. This may include selective serotonin reuptake inhibitor (SSRI), serotonin norepinephrine reuptake inhibitor (SNRI), monoamine oxidase inhibitor (MAOI), tricyclic antidepressants (TCAs), amphetamines, pethidine (meperidine), tramadol, dextromethorphan, buspirone, L-tryptophan, 5-HTP, St. John’s wort, triptans, ecstasy (MDMA), metoclopramide, ondansetron, or cocaine. It occurs in about 15% of SSRI overdoses. It is a predictable consequence of excess serotonin on the central nervous system (CNS). Onset of symptoms is typically within a day of the extra serotonin

Diagnosis is based on a person’s symptoms and history of medication use. Other conditions that can produce similar symptoms such as neuroleptic malignant syndrome, malignant hyperthermia, anticholinergic toxicity, heat stroke, and meningitis should be ruled out. No laboratory tests can confirm the diagnosis